Funnel Cloud, Stoddard
- When
- June 9, 6:57 PM CST
- Where
- Stoddard County, 1.77 mi NE of Penermon
- Reported by
- Public
- Coordinates
- 36.800, -89.780
Multiple eyewitnesses confirmed that a funnel cloud occurred a couple miles northwest of Baker.
Isolated showers and thunderstorms formed during the heat of the afternoon near a weak surface trough over the middle Mississippi Valley. The storms were on the back side of a weakening 500 mb low over the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated showers and thunderstorms formed during the heat of the afternoon near a weak surface trough over the middle Mississippi Valley. The storms were on the back side of a weakening 500 mb low over the Ohio Valley. A funnel cloud was observed with one of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 5:40 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 640 PM CDT Wed Jun 9 2021 .SHORT TERM...(Tonight through Friday night) Issued at 253 PM CDT Wed Jun 9 2021 A nearly stationary broad upper low is centered over IL/IN this afternoon. A few weaker closed circulations are spinning around that main low. One of these has a weak surface reflection - a trough axis roughly from Evansville to near St. Louis. Showers are sparking along that axis across the northern half of the area this afternoon. The setup is quite similar to the last few days with rich and deep column moisture - with PWATs around 1.8 to 2.0" and scattered showers. A few breaks in the afternoon clouds have warmed surface temperatures up slightly compared to the last couple of days, yielding slightly better MLCAPE values, although low-level and deep-layer shear values are weaker than they were yesterday when brief tornadoes were occurring across portions of Illinois and Indiana. Can't completely rule that out this afternoon and evening, but it does not appear especially likely. Hydro issues will be the main concern given very efficient rainfall rates - but coverage and intensity is also expected to remain too limited to create significant issues. Patchy fog looks possible after midnight as the region sits in broad low level troughing and light ambient winds - with dewpoints in the 70s. Thursday another weak upper low approaches and will likely spark another round of showers and isolated thunderstorms in the afternoon. Lapse rates steepen slightly as the trough approaches but cloud coverage should still mostly limit instability and pulse severe storm chances. Although forcing from the trough will probably increase coverage across the eastern half of the area in the afternoon. Friday the meandering lows clear to the east as ridging builds in from the west. Cloud coverage should be less with temperatures increasing to around 90 degrees, but with surface dewpoints remaining in the low 70s I expect a little better chance for stronger afternoon pulse convection, although shear values are very weak and well-organized thunderstorms appear unlikely. .LONG TERM...(Saturday through Wednesday) Issued at 231 PM CDT Wed Jun 9 2021 At the start of the long term forecast period, the Quad State will be on the eastern side of a ridge that will build into the High Plains through the weekend. A shortwave disturbance Saturday following the upper-level flow drops southeastward along the middle Mississippi River valley bringing another chance of showers/storms. The higher shower/storm chances will be in Southeast Missouri and IL/KY counties adjacent to the Mississippi River. The GFS ensemble is the rainier of the three for the weekend. For Sunday, PoPs drop to slight chance and only for the afternoon hours, with a thunderstorm or two possible. The start of next week will be dry, as high pressure moves southeastward from Canada into the Midwest. Around a third of the GFS/Canadian ensemble members bring precip to the Quad State Tuesday through a shortwave moving southeast from the Dakotas, but the NBM sticks to the dry majority of ensemble members. High temperatures for the weekend are forecast to reach 90 degrees, warmer than the workweek due to decreased cloud cover and rain chances. With dew points near 70 to the lower 70s, lows Saturday night will remain 70+. Heading into next week, 500 mb heights will trend lower as the eastern trough digs southward in tandem with the building High Plains ridge. The cooler airmass will reduce highs to the lower 80s and lows to near 60. && .AVIATION... Issued at 640 PM CDT Wed Jun 9 2021 With the northeastward tilted middle/upper level low slowly shifting through southern Indiana during the period, the 00z Thursday WFO PAH TAF issuance continues to be a challenge. From the standpoint of a wind forecast, near calm or variable winds will be most appropriate, as there remains a broad and weak pressure gradient across the region at the surface, with only some suggestion of east to southeast winds developing over KPAH and KCGI. From a convective (shower/thunderstorm development) standpoint, confidence is marginal for the timing of rain activity after 12z Thursday. From a ceiling standpoint, forecast confidence is higher near KMVN, KEVV, and KOWB for IFR ceilings around and after 12z Thursday. A very weak west to east impressed surface frontal boundary (combined with an upper level trough) should support the development of low lifting condensation levels for IFR ceilings. The potential for MVFR (and possibly IFR) ceilings in these same locations seems reasonable with or without convective activity after 12z. An improvement to VFR conditions at KCGI and KPAH should occur during the afternoon. Confidence in seeing KMVN follow suite is still in question and may need to be adjusted in later forecasts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...JGG LONG TERM...ATL AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 341 PM CDT Wed Jun 9 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-102045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 341 PM CDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Locally heavy rainfall will be possible in isolated showers and thunderstorms through early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a slight chance of thunderstorms Saturday and Sunday. Lightning and brief heavy rain are the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JGG/ATL
The Paducah radar (KPAH), 94 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
1 funnel cloud. Local standard time, as filed.
Multiple eyewitnesses confirmed that a funnel cloud occurred a couple miles northwest of Baker.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954247.